Louisiana, 2019Flash Flooding and Hail in Louisiana, May 9 to 10, 2019
May 9 to 10, 2019 · NWS LCH · 12 events in 7 counties and zones
A cold front moved into the region during the 8th and stalled along the coast. Multiple strong upper level disturbances cross the area while the front was stalled and this produced multiple rounds of severe weather and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region during the 8th and stalled along the coast. Multiple strong upper level disturbances cross the area while the front was stalled and this produced multiple rounds of severe weather and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 9, 6:04 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 9, 6:04 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
704 AM CDT Thu May 9 2019
.DISCUSSION...
For 12z TAF issuance.
&&
.AVIATION...
No significant changes to previous TAF thinking, other than trying
to time up best chances at convection at each of the terminals.
Local 88Ds show quite a bit of shower/thunderstorm coverage across
the nrn portions of the forecast area, primarily affecting KAEX in
the near term...activity is progged to continue newd before being
replaced by next round of showers/storms late morning through the
afternoon. Thereafter, more widespread convection is expected
later this evening and on into the overnight hours. Meanwhile,
MVFR ceilings are expected to lift to VFR levels next few hours.
25
&&
.PREV DISCUSSION... /issued 453 AM CDT Thu May 9 2019/
DISCUSSION...A wet and stormy period will continue through
early Sunday.
This morning a weak convergence zone/trough of low pressure is
stretched from the mid Mississippi Valley into the Toledo Bend
area. Showers and storms continue develop across interior SE TX
and move northeast along this boundary.
Elsewhere across the Southern Plains, an area of low pressure and
associated cold front is over north Texas and OK.
The weak trough will drift southeast through the afternoon.
Showers and storms are expected to continue along the boundary. A
flash flood watch has been issued for areas in the East TX lakes
through CenLA early this morning. Saturated soils with some
locations already receiving 3-6 inches over the past 24 hours and
a few more possible early today prompted the earlier issuance.
Farther south the flash flood watch will begin late morning as the
boundary sinks toward I-10. Left out Lower Acadiana for now with
the thinking that totals overall will be lower there, however the
flash flood threat is not zero. Lafayette and New Iberia will
likely get in on the action at some point, but higher totals are
expected to remain north at this time.
There is also a slight risk of severe weather through today with
hail and high winds being the main threat, however an isolated
tornado can not be ruled out.
The frontal boundary over north Texas and OK is expected to move
in and stall late tonight/early Friday while another short wave
moves through. Yet another round of heavy rain is expected to
spread in from the west. Higher rainfall totals are again expected
over SE TX, West LA, and Central LA as the front stalls near the
Sabine River.
Friday into Friday night the front may back up then surge forward
again Saturday night into early Sunday morning finally moving
into the gulf Sunday. High rain chances will remain in place with
front in the area.
With the front stalled in the area, multiple upper disturbances
moving across the region and a soupy air mass in place flooding
will be the main concern, however there will remain a marginal
risk for severe weather.
A brief repreive from rainfall is expected Monday and possibly
Tuesday as the front stalls in the gulf. A cooler air mass is also
expected to filter in.
Rain chances are expected to increase again during the middle of
the week as yet another series of upper disturbances pass the
region.
MARINE...The pressure gradient will begin to relax this morning,
however small craft should continue to exercise caution in the
gulf water
A cold front will stall in the region tonight through early
Sunday. This will keep scattered to numerous storms in area which
may create locally higher winds and seas. The front is expected to
move offshore Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 67 77 67 / 80 80 90 70
LCH 84 71 80 71 / 60 80 90 70
LFT 85 71 83 71 / 60 60 80 60
BPT 84 71 79 72 / 60 90 90 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 11 AM CDT this morning through Saturday
evening for LAZ029>033-041>043-073-074.
Flash Flood Watch through Saturday evening for LAZ027-028.
TX...Flash Flood Watch from 11 AM CDT this morning through Saturday
evening for TXZ201-215-216-261-262.
Flash Flood Watch through Saturday evening for TXZ180-259-260.
GM...Small Craft Exercise Caution until 9 AM CDT this morning for
GMZ450-452-455-470-472-475.
&&Hazardous weather outlook, May 9, 4:13 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
513 AM CDT Thu May 9 2019
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
513 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
A flash flood watch is in effect for everywhere except lower
Acadiana through Saturday evening.
Rainfall rates may be excessive at times in some storm which may
produce flooding, especially in poorly drained locations.
Heavy rain will be the main concern today, however there is a
slight risk of severe weather as well. Hail and high winds will be
the main severe weather concerns, but an isolated tornado can not
be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy rain and severe weather will remain a concern through
Saturday evening or early Sunday as a cold front stalls over the
region. A flood watch will remain in effect for most of the area
through Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ430-432-435-450-452-455-470-472-475-101015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
513 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Small craft should exercise caution in the gulf waters through
morning as winds will remain elevated through mid morning.
Scattered storms are expected. Locally higher winds and seas are
to be expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous storms are expected through Sunday. Locally
higher winds and seas are to be expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 9, 6:16 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
716 AM CDT Thu May 9 2019
LAZ028-030>032-091300-
Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
716 AM CDT Thu May 9 2019
...SPECIAL WEATHER STATEMENT...
At 716 AM CDT, Doppler radar was tracking a strong thunderstorm near
Longville, or 7 miles northeast of Ragley, moving northeast at 55
mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Oakdale, Glenmora, Elizabeth, Dry Creek, Mittie, Grant, Allen Parish
Airport, Longville, Beaver and Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3051 9319 3062 9326 3101 9259 3079 9246
TIME...MOT...LOC 1216Z 240DEG 48KT 3059 9315
25
Event by event
5 flash flood, 3 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Avoyelles
- When
- May 9, 7:36 AM CST
- Where
- Avoyelles County, 0.69 mi S of Mansura
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 31.060, -92.050
Multiple trees were downed along Highway 1187.
Funnel Cloud, Avoyelles
- When
- May 9, 7:45 AM CST
- Where
- Avoyelles County, 1.37 mi ENE of Cottonport
- Reported by
- Trained Spotter
- Coordinates
- 30.990, -92.050
A funnel cloud was sighted near Cottonport, but dissipated quickly after developing.
Thunderstorm Wind, Avoyelles
- When
- May 9, 7:56 AM CST
- Where
- Avoyelles County, 2.73 mi NW of Marksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 31.160, -92.100
Multiple trees blown down on Pete Wilkes Road.
Flash Flood, St. Landry
- When
- May 9, 1:06 PM CST to 2:36 PM CST
- Where
- St. Landry County, 1.21 mi W of Eunice to 1.36 mi E of Eunice
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.481, -92.440
Video and pictures posted to social media showed water over roadways and up to the hood of a car near the J-mart along Highway 190 in east Eunice. Numerous streets were flooded around the community of Eunice.
Flash Flood, Beauregard
- When
- May 9, 3:56 PM CST to 4:56 PM CST
- Where
- Beauregard County, 2.83 mi NNE of Dry Creek to 3.21 mi N of Dry Creek
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.710, -93.040
Heavy rain caused water to flow across Highway 113 near Dry Creek.
Flash Flood, Acadia
- When
- May 9, 5:57 PM CST to 6:57 PM CST
- Where
- Acadia County, 0.95 mi N of Church Pt to 0.44 mi NE of Church Pt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.414, -92.219
Heavy rain in Church Point flooded streets in the town and closed Highway 35.
Hail, Calcasieu
- When
- May 9, 10:54 PM CST to 11:09 PM CST
- Where
- Calcasieu County, 2.39 mi NNW of Vincent
- Measured
- 3 in hail
- Property damage
- $10 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.180, -93.370
A slow moving severe storm developed along the Cameron and Calcasieu Parish line and moved north into Carlyss. Hail size reports ranged in size from pea to 3 inches. Numerous vehicles were damaged or totaled. Most homes in the area had roof damage with one home reported to have a roof collapse during the event. The Carlyss Fire Department had hail stones go through their sky lights. Similar reports occurred from campers or mobile homes.
Hail, Calcasieu
- When
- May 9, 11:09 PM CST to 11:45 PM CST
- Where
- Calcasieu County, 0.69 mi ESE of Sulphur
- Measured
- 2.5 in hail
- Property damage
- $36 million
- Reported by
- NWS Employee
- Coordinates
- 30.227, -93.359
A slow moving hail storm moved north out of Carlyss and into Sulphur. While the largest hail occurred in south of Sulphur reports of stones to 2.5 inches still were received. Numerous vehicles were damaged and many roofs had to be repaired.
Hail, Calcasieu
- When
- May 9, 11:45 PM CST to 11:53 PM CST
- Where
- Calcasieu County, Moss Bluff
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.300, -93.220
A slow moving super-cell moved from Sulpur into Moss Bluff dropping large hail. While the storm had weakened significantly, golf ball sized hail was still reported at several locations.
Flash Flood, Calcasieu
- When
- May 10, 12:15 AM CST to 1:15 AM CST
- Where
- Calcasieu County, 1.83 mi SW of South Acres to 0.35 mi WSW of Vincent
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.200, -93.370
Numerous streets were flooded in Carlyss and Moss Bluff from heavy rain. A NWS employee had water approach his home in Moss Bluff.
Thunderstorm Wind, Cameron
- When
- May 10, 12:20 AM CST
- Where
- Cameron County, 2.28 mi W of Johnson Bayou
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 29.769, -93.718
A wind gust of 62 mph was recorded on a home weather station in Johnson Bayou.
Flash Flood, Lafayette
- When
- May 10, 7:00 AM CST to 8:00 AM CST
- Where
- Lafayette County, 0.91 mi NE of Scott to 1.01 mi ESE of Scott
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.240, -92.090
Several roads flooded and barricaded in Scott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 9, 20191 death · 1 event
- Tornado and Damaging Winds in Mississippi, May 9, 2019$250,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
- Flooding in California, May 9 to 10, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828436, 828496, 828437, 828488, 828489, 828491, 828442, 828447, 828478, 828493, 829558, 828492.